International Overdose Awareness Day is a worldwide event that is usually celebrated on August 31st every year. The day was set aside to raise awareness of drug overdose and reduce the stigma that is associated with such incidences of overdosing. The overdose awareness day is also celebrated to acknowledge the grief that is felt by numerous families and friends globally who gather to remember their loved ones. International Overdose Awareness Day seeks to spread the message that the tragedy of overdose death is preventable and participants are encouraged to wear a silver badge or wristband to show their support for overdose awareness.
Statistics indicate that they were approximately 200,000 drug-related deaths in 2016. The United States alone accounts for more than 25 percent of the estimated number of drug-related deaths worldwide. In fact, the number of drug overdose-related cases in the United States has tripled between 2000 and 2017 with more than 55,000 people dying from fatal drug overdoses every year.
Drug Overdose Is a Global Problem
Drug overdose is an increasing international problem that medical experts are worried about. According to a report by the Center for Disease Control and Prevention (CDC), drug overdose is among the leading cause of drug-related deaths in the U.S. A majority of the drug overdose deaths happen as a result of opioid abuse. The term opioid refer to a class of drugs that has both legal and illegal substances. Most people use prescribed opioids that slow down the central nervous system to produce a calming effect.
Opioids are mostly prescribed to reduce pain, but most people end up taking the drug for recreational purposes which leads to addiction. When taken in large quantities, opioids can depress certain functions such as normal breathing and heartbeat until they eventually stop leading to death.
Symptoms of Overdose
Medical practitioners define drug overdose as the intentional or accidental use of a particular drug or substance such as alcohol beyond the recommended dosage. A drug overdose can have severe consequences with its effects ranging from brain injury, disorientation to seizures and death.
Part of the overdose awareness day agenda is to facilitate spread of information on how to identify signs and symptoms of substance abuse and overdose and what you can do to help the affected individuals. The typical signs of drug overdose include:
- Pinpoint pupils
- Shallow breathing or breathing that has completely stopped
- Gray/blue lips or fingertips
- No response to stimuli
- Unusual snoring
- Inability to rouse
Show Your Support: Attend Overdose Awareness Day Events in Salt Lake City, Utah
The International Overdose Awareness Day will take place at the South Steps of the Utah State Capitol on 31st August 2018 between 6 and 9 pm. You can join us for an inspiring and healing evening to honor all the people that we have lost to drug overdose and raise awareness of the problem in our society. We shall have inspiring speakers, resource tables, wonderful musicians to entertain you, video presentations and candle lighting. The resource tables will be available from 6 pm to 7 pm. You can reach the organizers at [email protected] or call 801-234-9963.
Pathways Real Life is an Addiction Recovery Center in Utah Dedicated to Help Those Struggling with Addiction
Are you or loved one struggling with drug or alcohol addiction in Utah? At Pathways Real Life Recovery, is an addiction recovery center in Utah. Our experienced counselors and therapists get to the root of the problem to help with long lasting sobriety success. If you have concerns about someone close to you, contact Pathways Real Life Recovery today for professional assistance right away. Give us a call at 801-895-3006 for a free assessment. We offer a full range of services. Some of them including:
- Alcohol treatment
- Drug treatment
- Dual diagnosis treatment
- Teen drug abuse
- Teen alcohol treatment
- Depression in teens
- Anxiety in teens
Please visit our homepage for our full list of services Real Life Recovery Center offers in Utah.